Bilateral Hypopyon in a Patient With Glaucoma | Clinical Pharmacy and Pharmacology | JN Learning | AMA Ed Hub [Skip to Content]
[Skip to Content Landing]

Bilateral Hypopyon in a Patient With Glaucoma

Educational Objective
Based on this clinical scenario and the accompanying image, understand how to arrive at a correct diagnosis.
1 Credit CME

A 72-year-old woman presented with new-onset decreased vision in the right eye. Her ocular history included pseudoexfoliation syndrome and glaucomatous optic neuropathy in the right eye. Past ocular surgery included uncomplicated trabeculectomy in the right eye treated with mitomycin C (3 months prior) and no ocular surgery history in the left eye. Her medical history included pulmonary Mycobacterium avium infection secondary to hypogammaglobulinemia. Computed tomography scan 2 months prior exhibited reactivation and she started treatment with clarithromycin (1000 mg/d), ethambutol (15 mg/kg/d), and rifabutin (300 mg/d).

Please finish quiz first before checking answer.

You answered correctly!

Read the answer below and download your certificate.

You answered incorrectly.

Read the discussion below and retake the quiz.

Rifabutin-associated uveitis

C. Review and adjust systemic medications and treat with topical corticosteroids

Pars plana vitrectomy with hyperemia of intravitreal antibiotics would not be the preferred answer because with the lack of surgery history, an infections etiology would be lower on the differential diagnosis (choice A). Treatment with topical and oral antibiotics would not be the preferred answer because of the insufficient intraocular penetration (choice B). Treat with systemic and topical corticosteroids would not be the preferred answer because of the importance of investigating underlying etiology prior to treatment (choice D).

Rifabutin is used for the treatment and prophylaxis of the M avium complex (MAC) infection.1 It is a semisynthetic derivative of rifamycin SV and has broad antimicrobial activity, including against MAC. It has been shown to have a dose-associated toxicity including polyarthralgia/arthritis, aphthous stomatitis, skin pigmentation, and uveitis.2 Signs and symptoms of anterior uveitis with or without hypopyon, intermediate uveitis, and posterior uveitis or panuveitis may occur between 2 weeks and 7 months following the start of therapy. Symptoms can present with dosage as low as 300 mg/d.3,4 Symptoms have been shown to worsen with increasing dose. Most cases resolve within 1 to 2 months of discontinuation of rifabutin and administration of topical corticosteroids. Published reports of rifabutin-associated uveitis have all been associated with concurrent medications like clarithromycin and fluconazole. These medications elevate serum rifabutin levels by inhibition of the hepatic microsomal cytochrome P-450 system that metabolizes rifabutin. This patient was taking concurrent clarithromycin as part of her MAC infection treatment.5,6 Patients with rifabutin-associated uveitis have excellent visual prognosis, and most return to 20/30 visual acuity 3 weeks after initiating topical corticosteroid treatment, in some cases without requiring medication cessation.7

Survey Complete!

Sign in to take quiz and track your certificates

Buy This Activity

JN Learning™ is the home for CME and MOC from the JAMA Network. Search by specialty or US state and earn AMA PRA Category 1 CME Credit™ from articles, audio, Clinical Challenges and more. Learn more about CME/MOC

CME Disclosure Statement: Unless noted, all individuals in control of content reported no relevant financial relationships. If applicable, all relevant financial relationships have been mitigated.

Article Information

Corresponding Author: Lesya Shuba, MD, PhD, Department of Ophthalmology and Visual Sciences, Dalhousie University, Two West, 1276 S Park St, Halifax, NS B3H 2Y9, Canada (lesya.shuba@dal.ca).

Published Online: October 28, 2021. doi:10.1001/jamaophthalmol.2021.1447

Conflict of Interest Disclosures: None reported.

Additional Contributions: We thank the patient for granting permission to publish this information.

References
1.
Tseng  AL , Walmsley  SL .  Rifabutin-associated uveitis.   Ann Pharmacother. 1995;29(11):1149-1155. doi:10.1177/106002809502901114 PubMedGoogle ScholarCrossref
2.
Siegal  FP , Eilbott  D , Burger  H ,  et al.  Dose-limiting toxicity of rifabutin in AIDS-related complex: syndrome of arthralgia/arthritis.   AIDS. 1990;4(5):433-441. doi:10.1097/00002030-199005000-00009 PubMedGoogle ScholarCrossref
3.
Havlir  D , Torriani  F , Dubé  M .  Uveitis associated with rifabutin prophylaxis.   Ann Intern Med. 1994;121(7):510-512. doi:10.7326/0003-4819-121-7-199410010-00006 PubMedGoogle ScholarCrossref
4.
Fuller  JD , Stanfield  LE , Craven  DE .  Rifabutin prophylaxis and uveitis.   N Engl J Med. 1994;330(18):1315-1316. doi:10.1056/NEJM199405053301816 PubMedGoogle ScholarCrossref
5.
Jacobs  DS , Piliero  PJ , Kuperwaser  MG ,  et al.  Acute uveitis associated with rifabutin use in patients with human immunodeficiency virus infection.   Am J Ophthalmol. 1994;118(6):716-722. doi:10.1016/S0002-9394(14)72550-4 PubMedGoogle ScholarCrossref
6.
Bhagat  N , Read  RW , Rao  NA , Smith  RE , Chong  LP .  Rifabutin-associated hypopyon uveitis in human immunodeficiency virus-negative immunocompetent individuals.   Ophthalmology. 2001;108(4):750-752. doi:10.1016/S0161-6420(00)00586-8 PubMedGoogle ScholarCrossref
7.
London  NJ , Garg  SJ , Moorthy  RS , Cunningham  ET .  Drug-induced uveitis.   J Ophthalmic Inflamm Infect. 2013;3(1):43. doi:10.1186/1869-5760-3-43PubMedGoogle ScholarCrossref
8.
Alwitry  A , King  AJ .  Surveillance of late-onset bleb leak, blebitis and bleb-related endophthalmitis: a UK incidence study.   Graefes Arch Clin Exp Ophthalmol. 2012;250(8):1231-1236. doi:10.1007/s00417-011-1920-5 PubMedGoogle ScholarCrossref
Want full access to the AMA Ed Hub?
After you sign up for AMA Membership, make sure you sign in or create a Physician account with the AMA in order to access all learning activities on the AMA Ed Hub
Buy this activity
Close
Want full access to the AMA Ed Hub?
After you sign up for AMA Membership, make sure you sign in or create a Physician account with the AMA in order to access all learning activities on the AMA Ed Hub
Buy this activity
Close
With a personal account, you can:
  • Access free activities and track your credits
  • Personalize content alerts
  • Customize your interests
  • Fully personalize your learning experience
Education Center Collection Sign In Modal Right
Close

Name Your Search

Save Search
Close
With a personal account, you can:
  • Access free activities and track your credits
  • Personalize content alerts
  • Customize your interests
  • Fully personalize your learning experience
Close

Lookup An Activity

or

Close

My Saved Searches

You currently have no searches saved.

Close

My Saved Courses

You currently have no courses saved.

Close
With a personal account, you can:
  • Access free activities and track your credits
  • Personalize content alerts
  • Customize your interests
  • Fully personalize your learning experience
Education Center Collection Sign In Modal Right
Close